CSN Login
Members Online: 1

Heart Problems

deneenb
Posts: 130
Joined: Jun 2004

My Dad has been doing well as far as NED but we have a new concern now. He's had terrible chest pains a couple of times in the past few weeks. He got them once just from coughing, it hit him again one day in the shower and then again one time when he actually was doing something strenuous. He said that he shakes and sweats when he gets them.

He had an appointment with a cardiologist yesterday who said that he thinks he has the start of some "heart problems". He did an EKG yesterday and took his blood pressure (which was good.) I asked my father what else he said and that was basically it. He didn't say anything about the EKG, he's basing his basic diagnosis on just the information that my Dad gave him.

Mt Dad is very down right now. Here he is beating the odds as far as the cancer goes and now this. I know that Avastin can cause heart problems and he did have the Avastin as part of his treatment.

The cardiologist has him on the emergency list to do a stress test next week and do more tests. He said that maybe it is something that can be controlled with medicine, if not they will use a catheter. Does anybody know anything about this ? Kanga, If I remember correctly you were having some chest pains last year and everything turned out okay. Does this sound like what you experienced? Any advice or information that anyone has would be greatly appreciated. My Dad is really upset and I just want to offer him some comfort. I've told him not to get too upset until we see what the other tests say, but I know that is easier said than done.

Thank You,
Deneen

littlejulie's picture
littlejulie
Posts: 311
Joined: Mar 2004

Hi there,
My mother was diagnosed with stage 3 rectal cancer last March. She went through radiation, chemo, surgery and more chemo and is now cancer free. A couple months ago she started to feel weird/abnormal heart palpitations. Her family doctor sent her for a number of heart tests and then referred her to a cardiologist. It was confirmed this week she has a very minor heart condition called 'atrial fibrillation'. Its nothing too serious (after dealing with cancer) but still has to be monitored and controlled. We haven't got a straight answer as to weather this was from the chemo but we're not very worried about it. I was terrified one week ago while she was going through all the testing though so I understand your concern. Try to push your negative thoughts to the side and wait for the results. Thankfully your Dad got this looked into and once they figure out the problem I'm sure they will treat it and monitor him.

Btrcup's picture
Btrcup
Posts: 287
Joined: Jun 2004

Hi Deneen, sorry to hear about your dad. You and your family will continue to be in our prayers.

Linda (Baltimore)

kangatoo's picture
kangatoo
Posts: 2115
Joined: Feb 2004

Hi Deneen. What I will say you must remember is from my own experience..not necessarily the same as your dad. I was getting fairly bad chest pains and some aching in my arms and shoulders..mostly left arm. Also I had dizzy spells quite frequently, vomited and sweated profusely, particularly at night. At times the sweating was so bad that the bedsheets became soaked. I went thru about 4 weeks of tests. I had bloods done, ECG(electrocardiagram) and 3 stress tests(treadmill) One of these was a thallium stress test where they inject thallium isotope into the body then check stress levels on the treadmill before and after the admn. of the thallium.During this test an MRI is done of the heart and the heart valves. They did other related tests too.
The outcome was basically that I had high blood pressure with high cholesterol. I was put on blood thinners as well as meds. for the blood pressure and cholesterol. As my father passed away with heart problems I was considered at risk so will take these meds. probably for the rest of my life.The outcome of the tests basically was that I was ok but needed further scrutiny over 12 months. My specialist said that chemo affects different people in different ways and he suspected the chemo had an effect on my heart as I had no previous symtoms before chemo. Apparently chemo can and does have some effect on the heart. I am fine now with the only symptom remaining being fatigue. I hope this explains some things for you. All the best from Jen and I and we hope that your dad fairs well after his tests. It is a very trying and worrying time.
luv, kanga n Jen

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network